Alert archive / Pennsylvania / Special Weather Statements in 2017
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at Aug 4, 2017, 1:03 PM EDT for Adams County, Cumberland County, Perry County, Pennsylvania. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2017, 1:03 PM EDT (17:03 UTC)
- Expired
- Aug 4, 2017, 1:45 PM EDT
- In force
- 42 min
- Issued by
- NWS State College, PA
Counties Adams County, PA, Cumberland County, PA, Perry County, PA
The radar
The State College radar (KCCX), 111 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 1:30 PM EDT | TSTM WND DMG | 1 Ene Carlisle, PA | LARGE TREES DOWN BLOCKING 2600 BLOCK OF ROUTE 11. NUMEROUS TREES DOWN ACROSS COUNTY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1412 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
628
WWUS81 KCTP 041703
SPSCTP
Special Weather Statement
National Weather Service State College PA
103 PM EDT FRI AUG 4 2017
PAZ056-063-064-041745-
Perry PA-Adams PA-Cumberland PA-
103 PM EDT FRI AUG 4 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ADAMS...CUMBERLAND...AND
PERRY COUNTIES UNTIL 145 PM EDT...
At 102 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Schlusser to near Mount Holly Springs to
Cashtown. Movement was north at 15 mph.
Pea size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Mechanicsburg, Carlisle, Enola, Gettysburg, Camp Hill, Plainfield,
Hogestown, Pine Grove Furnace, New Bloomfield, Mount Holly Springs,
Newville, Bloserville, Duncannon, Wertzville, Boiling Springs, Walnut
Bottom, New Kingstown, Marysville, Schlusser and Carlisle Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3980 7743 3996 7747 3998 7746 4000 7748
4041 7730 4052 7698 4047 7695 4042 7702
4038 7703 4036 7700 4035 7693 4032 7691
4028 7692 4015 7700 4015 7703 4007 7714
4003 7707 3985 7718
TIME...MOT...LOC 1702Z 200DEG 13KT 4024 7713 4012 7728 3988 7736
$$
RXRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 4, 11:05 AM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 4, 11:05 AM EDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service State College PA 1105 AM EDT Fri Aug 4 2017 .SYNOPSIS... Warm and more humid conditions will prevail for the rest of today until a strong cold front pushes east through the region tonight, bringing cooler and drier conditions for the weekend. Unseasonably cool weather will continue into early next week. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... Airmass becoming primed for the development of scattered to numerous showers and some strong to severe TSRA from 17Z through 02Z Sat along and in advance of a strong cold front...currently near the Indiana/Ohio border. SPC's Slight Risk for severe TSRA covers all but our far eastern zones where a marginal risk is in effect. Primary, initial concern for SVR TSRA should be across the Susq Valley and Northcentral Mountains where the best combination of high cape and moderately stg llvl shear will produce 0-1 km EHIs of 1-2 m2/s2. These values of EHI will support some isolated supercells with a chc for an isolated EF0/EF1 tornado. Little change made to pops and temps for this afternoon. && .SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SATURDAY/... Storms may persist after dark (00-06z Sat) given degree of large-scale ascent with vigorous upper level system and seasonably strong surface cold front. A blend of WPC/NBM QPF depicts a zone of 0.50-1.00 inch rainfall amounts along/ahead of cold FROPA ending 06z Sat. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Models are in good agreement with an unseasonably strong cold front on the doorstep of western PA by late Friday afternoon. They also agree in generating impressive instability with the added ingredient of increasing deep layer shear later in the day. The area is outlooked for a SLIGHT risk of severe storms, and at first glance it looks like the main cold front will be entering the region after max heating with waning instability. But the guidance is hinting at a pre-frontal trough developing over west-central PA which is used to act as a focus for developing convection during the afternoon. Additionally, the GFS/ECMWF paint a relatively broad area of enhanced low level EHI's by afternoon and evening which should support scattered supercells and even an isolated tornado. So anticipate scattered convection to kick off in the early afternoon with the main show later in the day through the evening. Following the cold front, Saturday will turn significantly cooler with just the chance of a few showers/thunderstorms as the still strong mid summer sun and relatively cold air aloft combine to support steepening lapse rates with daytime heating. With the upper shortwave expected to begin shearing out to our north, models suggest the best chance for a shower will be over the higher elevations of the west and north. Sunday will be dry and unseasonably cool as high pressure slides over the state. The cooler than normal conditions look to continue for much of next week. A new shortwave is made to approach for Monday. The ECMWF shows a stronger trough and even a well developed surface low racing through the state during the day. The GEFS shows a weaker inverted surface trough and a much flatter wave aloft. The ECENS agrees with its deterministic counterpart showing a well organized surface low. A model blend for POPs yields a fairly wet day as the new surge of showers pushes through the area during the day. Drier air is slated to return for midweek as the frontal system is moved off to our east. From Wed-Thu there is some disagreement with rainfall potential. The GFS/GEFS are wetter under a flatter upper zonal flow regime while the ECMWF keeps us mainly dry until the end of the week. Too early to tease out the details at this time. && .AVIATION /15Z FRIDAY THROUGH TUESDAY/... Daytime heating should pop convection around the entire area in the aftn, but the more certain timing for TSRA will be late in the aftn and through the entire evening. This will be due to the passage of a cold front. The front will drag along and ts/shra will likely linger near/over the eastern terminals through much of the night. Will knock the mentions of thunder out after 04Z west and 09Z east. .OUTLOOK... Sat-Sun...No sig wx. Mon...Showers likely, chance of thunderstorms. Tue...Chance of showers. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Lambert/Gartner NEAR TERM...Lambert SHORT TERM...La Corte/Steinbugl LONG TERM...La Corte/Steinbugl AVIATION...Dangelo/Lambert
Hazardous weather outlook, Aug 4, 4:34 AM EDT, 8 hours 29 minutes before
Hazardous Weather Outlook National Weather Service State College PA 434 AM EDT Fri Aug 4 2017 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-050845- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 434 AM EDT Fri Aug 4 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. BG/MD
In the hours before
Special weather statement, Aug 4, 8:51 AM EDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service State College PA
851 AM EDT FRI AUG 4 2017
PAZ005-041400-
McKean PA-
851 AM EDT FRI AUG 4 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN COUNTY UNTIL
1000 AM EDT...
At 850 AM EDT, Doppler radar indicated a strong thunderstorm over
Westline, moving northeast at 20 mph.
Pea size hail and brief wind gusts in excess of 40 mph are possible.
This strong thunderstorm will be near...
Marshburg around 900 AM EDT.
Cyclone around 915 AM EDT.
Bradford and Rew around 935 AM EDT.
Other locations impacted by this storm include Eldred, Lewis Run,
University Of Pittsburgh - Bradford and Bradford Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4198 7828 4173 7876 4181 7888 4200 7869
4200 7831
TIME...MOT...LOC 1250Z 225DEG 16KT 4180 7877
LambertSpecial weather statement, Aug 4, 1:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
103 PM EDT FRI AUG 4 2017
PAZ056-063-064-041745-
Perry PA-Adams PA-Cumberland PA-
103 PM EDT FRI AUG 4 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ADAMS...CUMBERLAND...AND
PERRY COUNTIES UNTIL 145 PM EDT...
At 102 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Schlusser to near Mount Holly Springs to
Cashtown. Movement was north at 15 mph.
Pea size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Mechanicsburg, Carlisle, Enola, Gettysburg, Camp Hill, Plainfield,
Hogestown, Pine Grove Furnace, New Bloomfield, Mount Holly Springs,
Newville, Bloserville, Duncannon, Wertzville, Boiling Springs, Walnut
Bottom, New Kingstown, Marysville, Schlusser and Carlisle Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3980 7743 3996 7747 3998 7746 4000 7748
4041 7730 4052 7698 4047 7695 4042 7702
4038 7703 4036 7700 4035 7693 4032 7691
4028 7692 4015 7700 4015 7703 4007 7714
4003 7707 3985 7718
TIME...MOT...LOC 1702Z 200DEG 13KT 4024 7713 4012 7728 3988 7736
RXRThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 9:36 PM EDT | Special Weather Statement | CTP | Franklin | 39 min |
| Aug 4, 8:51 AM EDT | Special Weather Statement | CTP | McKean | 69 min |
| Aug 4, 1:19 PM EDT | Special Weather Statement | CTP | Bedford | 26 min |
| Aug 4, 1:46 PM EDT | Special Weather Statement | CTP | Warren | 44 min |
| Aug 4, 1:47 PM EDT | Special Weather Statement | CTP | Schuylkill | 43 min |
| Aug 4, 1:51 PM EDT | Special Weather Statement | CTP | Dauphin | 39 min |
| Aug 4, 2:26 PM EDT | Areal Flood Advisory | CTP | Cumberland, Dauphin, Lebanon | 3 hr |
| Aug 4, 2:32 PM EDT | Special Weather Statement | CTP | Dauphin, Lebanon, Schuylkill | 43 min |
| Aug 4, 2:36 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 54 min |
| Aug 4, 2:51 PM EDT | Special Weather Statement | CTP | Union | 39 min |
| Aug 4, 2:52 PM EDT | Special Weather Statement | CTP | Fulton | 23 min |
| Aug 4, 3:14 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Northumberland, Sullivan, Union | 61 min |
| Aug 4, 3:19 PM EDT | Special Weather Statement | CTP | Fulton | 26 min |
| Aug 4, 3:26 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 79 min |
| Aug 4, 3:42 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Schuylkill | 82 min |
| Aug 4, 3:46 PM EDT | Special Weather Statement | CTP | Huntingdon | 29 min |
| Aug 4, 3:58 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Lycoming, Sullivan | 47 min |
| Aug 4, 4:04 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 56 min |
| Aug 4, 4:14 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria | 46 min |
| Aug 4, 4:18 PM EDT | Special Weather Statement | CTP | Bedford | 27 min |
| Aug 4, 4:24 PM EDT | Special Weather Statement | CTP | Elk, McKean | 36 min |
| Aug 4, 4:28 PM EDT | Special Weather Statement | CTP | Clinton | 32 min |
| Aug 4, 4:30 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Huntingdon, Mifflin | 75 min |
| Aug 4, 4:33 PM EDT | Special Weather Statement | CTP | Juniata | 42 min |
| Aug 4, 4:42 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Cambria | 33 min |
| Aug 4, 4:47 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria, Centre, Clearfield | 43 min |
| Aug 4, 4:58 PM EDT | Special Weather Statement | CTP | Bedford, Fulton | 32 min |
| Aug 4, 5:15 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria | 37 min |
| Aug 4, 5:24 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Centre, Clearfield, Clinton | 51 min |
| Aug 4, 5:28 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Fulton | 62 min |
| Aug 4, 5:36 PM EDT | Tornado Warning | CTP | Fulton | 39 min |
| Aug 4, 5:44 PM EDT | Special Weather Statement | CTP | Clinton | 46 min |
| Aug 4, 5:51 PM EDT | Special Weather Statement | CTP | Potter | 39 min |
| Aug 4, 5:59 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming, Potter, Tioga | 61 min |
| Aug 4, 6:18 PM EDT | Severe Thunderstorm Warning | CTP | Franklin, Fulton, Huntingdon | 57 min |
| Aug 4, 6:29 PM EDT | Areal Flood Advisory | CTP | Franklin, Fulton, Huntingdon | 3 hr |
| Aug 4, 6:44 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Tioga | 61 min |
| Aug 4, 6:50 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming | 40 min |
| Aug 4, 7:08 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Juniata, Perry | 67 min |
| Aug 4, 7:12 PM EDT | Areal Flood Advisory | CTP | Clinton, Lycoming, Tioga | 2 hr |
| Aug 4, 7:17 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 43 min |
| Aug 4, 7:36 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 54 min |
| Aug 4, 7:50 PM EDT | Special Weather Statement | CTP | Sullivan | 55 min |
| Aug 4, 7:55 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clearfield, Elk | 80 min |
Nearby
Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.